Pennsylvania, 2014Damaging Winds in Pennsylvania, July 13, 2014
July 13, 2014 · NWS PBZ · 12 events in 4 counties and zones
Scattered severe thunderstorms developed the afternoon of July 13th well ahead of a cold front moving across the Upper Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $135,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms developed the afternoon of July 13th well ahead of a cold front moving across the Upper Ohio Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 13, 12:55 PM EST, 2 hours 30 minutes earlier.
Area forecast discussion, Jul 13, 12:55 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
155 PM EDT SUN JUL 13 2014
.SYNOPSIS...
A SERIES OF COLD FRONTS WILL BRING SHOWERS AND STORMS TO THE AREA
THROUGH EARLY TUESDAY.
&&
.NEAR TERM /THROUGH MONDAY/...
SEVERE THUNDERSTORM WATCH ISSUED FOR MOST OF CWA IN THE PAST HOUR.
WITH CAP BREAKING...STORMS ARE FORMING IN BANDS IN OHIO ALONG AND
AHEAD OF SURFACE FRONT CURRENTLY IN WESTERN PART OF STATE. WITH
DECENT FLOW ALOFT PLUS ADEQUATE INSTABILITY...EXPECTING SOME
STORMS WITH DAMAGING WIND GUSTS. HAIL POSSIBLE AS WELL BUT A
LITTLE LESS OF A THREAT DUE TO HIGH FREEZING LEVEL.
STRONGER STORMS SHOULD EXIT TO THE EAST BY 00Z-02Z. FRONT SETTLES
INTO CWA BUT STALLS OVERNIGHT. KEPT LIKELY/CATEGORICAL POPS IN
SOUTHEASTERN COUNTIES OVERNIGHT WHERE GOOD H250 UPPER DIVERGENCE
IS INDICATED. HPC HAS SOUTHERN CWA IN EXCESSIVE RAINFALL RISK AREA
AND THINK THIS IS REASONABLE...ALTHOUGH BEST RAINFALL TOTALS
SHOULD REMAIN TO THE SOUTH. CHANCE POPS TO THE NORTH WITH A FEW
LINGERING SHRA WHICH SHOULD LESSEN TOWARDS DAWN.
FRONT REMAINS FAIRLY STUCK ACROSS SOUTHERN CWA MONDAY...WAITING
FOR MORE SIGNIFICANT SHORTWAVE TO KICK IT AND A SECONDARY FRONT
EAST ON TUESDAY. KEPT LIKELY POPS ACROSS THE SOUTHEAST...CHANCE TO
THE NORTH. LESS OF A SEVERE THREAT WITH WEAKER MIDLEVEL FLOW. RAIN
TOTALS SHOULD ALSO BE A BIT LESS.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
MODELS CONTINUE TO SLOW DOWN THE EVOLUTION OF THE BROAD UPPER TROF
AS A WHOLE. PER LATEST GUIDANCE...THE H5 TROF AXIS SWINGS THROUGH
LATE TUES MORNING WITH POP CHANCES BOLSTERED BY THE SUPPORT OF
STRONG JET DYNAMICS. HAVE INCREASED POP CHANCES TO HIGH CHC ALONG
THE WEST EARLY TUES MORNING AND TO NEAR LIKELY ACROSS THE EAST
THROUGH EARLY AFTERNOON TUES. STILL QUESTIONING THE SPATIAL
COVERAGE OF ANY SHOWER/THUNDERSTORM ACTIVITY INTO THE AFTERNOON
HOURS WITH THE BETTER MOISTURE STAYING WELL SOUTH AND EAST.
BULK OF PRECIPITATION CHANCES FINALLY MOVE OUT TUES
EVENING AS MUCH DRIER AIR CREEPS IN FROM THE WEST. USING 12Z NAM
PWAT VALUES...A MARKED DROP EXISTS IN MOISTURE AVAILABILITY AS
THE VALUES ARE HALVED FROM NEAR 1.5" TO 0.75" BY 00Z WEDS.
ALTHOUGH THE SFC HIGH IS ALREADY BUILDING IN WEDS
MORNING...CAA FROM THE OVERNIGHT HOURS WILL STEEPEN LLVL LAPSE
RATES SUCH THAT CONVECTIVE CLOUDS AND SCATTERED LIGHT SHOWERS MAY
DEVELOP. ALTHOUGH LIMITED...THE BEST MOISTURE AVAILABLE IN THE LOW
LEVELS WILL BE ACROSS OUR NW ZONES NEAREST TO LAKE ERIE. HAVE
INCLUDED SLIGHT CHC POPS FOR WEDS AFTERNOON.
SKIES CLEAR OUT WEDS NIGHT/THURS MORNING AND WITH THE SFC HIGH
FIRMLY OVERHEAD...RADIATIONAL COOLING WILL DROP OVERNIGHT LOWS TO
ABOUT 10 DEGREES BELOW THE AVERAGE.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
BROAD CANADIAN HIGH WILL KEEP THE AREA DRY AND COMFORTABLE
THROUGH THE REMAINDER OF THE LONG TERM.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
ONE OR TWO BANDS OF SHRA/TSRA WILL CROSS THE REGION THROUGH 02Z.
HAVE TRIED TO TIME TSRA IN THE TAFS...WILL UPDATE AS NEEDED.
EXPECT BRIEF IFR CONDITIONS IN ANY TSRA...AS WELL AS POSSIBLE WIND
GUSTS OF 30 TO 40 KNOTS. MVFR TO VFR CONDITIONS EXPECTED OVERNIGHT
AS ACTIVITY WEAKENS...ALTHOUGH MGW MAY HOLD ON TO STEADIER
RAINFALL FOR A TIME.
.OUTLOOK.../SUNDAY NIGHT THROUGH THURSDAY/...
OCNL RSTRNS WL BE PSBL UNTIL THE PASSAGE OF A MON NGT-TUE CDFNT.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Jul 13, 2:08 PM EST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
308 PM EDT SUN JUL 13 2014
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-141915-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
308 PM EDT SUN JUL 13 2014
...SEVERE THUNDERSTORM WATCH 413 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 13, 2:36 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
336 PM EDT SUN JUL 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG LEESVILLE 40.45N 81.21W
07/13/2014 CARROLL OH LAW ENFORCEMENT
TREE DOWN ON POWER LINE
0310 PM TSTM WND DMG MALVERN 40.69N 81.18W
07/13/2014 CARROLL OH LAW ENFORCEMENT
TREE DOWN ON ROUTE 183
&&
EVENT NUMBER PBZ1401737
EVENT NUMBER PBZ1401738
XXSpecial weather statement, Jul 13, 2:54 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
354 PM EDT SUN JUL 13 2014
PAZ021-029-132045-
ALLEGHENY PA-WASHINGTON PA-
354 PM EDT SUN JUL 13 2014
...A STRONG THUNDERSTORM WITH FREQUENT LIGHTNING WILL AFFECT
NORTHERN WASHINGTON AND WEST CENTRAL ALLEGHENY COUNTIES...
AT 352 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FLORENCE...
MOVING EAST AT 30 MPH.
INTENSE LIGHTNING CAN BE EXPECTED FROM THESE STORMS. MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES. DO NOT SEEK SHELTER UNDER TREES.
LOCATIONS IMPACTED INCLUDE...
FLORENCE... BURGETTSTOWN... IMPERIAL...
MCDONALD... OAKDALE... CANONSBURG...
BRIDGEVILLE... CARNEGIE... UPPER SAINT CLAIR...
MCMURRAY... MOUNT LEBANON...
PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.
LAT...LON 4022 8009 4033 8052 4041 8052 4047 8051
4046 8000Special weather statement, Jul 13, 3:01 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
401 PM EDT SUN JUL 13 2014
PAZ015-016-132045-
CLARION PA-JEFFERSON PA-
401 PM EDT SUN JUL 13 2014
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CLARION AND WESTERN
JEFFERSON COUNTIES...
AT 400 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CLARION...
MOVING EAST AT 35 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CLARION... LIMESTONE... SUMMERVILLE...
BROOKVILLE...
PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.
LAT...LON 4122 7893 4101 7898 4117 7951 4127 7949
Thunderstorm Wind, Washington
- When
- July 13, 3:25 PM EST
- Where
- Washington County, 0.36 mi W of Hendersonville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 40.300, -80.157
The 911 Call Center reported a tree down blocking Henderson Drive.
Thunderstorm Wind, Butler
- When
- July 13, 3:27 PM EST
- Where
- Butler County, 0.86 mi NE of Harrisville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 41.140, -80.010
A trained spotter reported trees uprooted and snapped.
Thunderstorm Wind, Allegheny
- When
- July 13, 3:35 PM EST
- Where
- Allegheny County, 0.53 mi E of Library
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- State Official
- Coordinates
- 40.300, -80.020
The 911 Call Center reported trees and power lines down on Pleasant street at Amanda Avenue.
Thunderstorm Wind, Allegheny
- When
- July 13, 3:45 PM EST
- Where
- Allegheny County, 0.53 mi W of Elizabeth
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- State Official
- Coordinates
- 40.270, -79.890
The 911 Call Center reported roof damage to a structure.
Thunderstorm Wind, Allegheny
- When
- July 13, 3:50 PM EST
- Where
- Allegheny County, 1.43 mi WNW of Blaine Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 40.279, -79.855
The 911 Call Center reported a tree down on Lovedale Road.
Thunderstorm Wind, Allegheny
- When
- July 13, 3:50 PM EST
- Where
- Allegheny County, 0.53 mi E of Clairton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- State Official
- Coordinates
- 40.300, -79.890
The 911 Call Center reported trees and wires down.
Thunderstorm Wind, Allegheny
- When
- July 13, 3:55 PM EST
- Where
- Allegheny County, 0.53 mi E of Ehama
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 40.250, -79.910
The 911 Call Center reported a tree blocking Bunola River Road.
Thunderstorm Wind, Allegheny
- When
- July 13, 3:55 PM EST
- Where
- Allegheny County, Coulter
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 40.300, -79.800
The 911 Call Center reported trees on power lines.
Thunderstorm Wind, Allegheny
- When
- July 13, 3:55 PM EST
- Where
- Allegheny County, 0.73 mi NW of Coulter
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- State Official
- Coordinates
- 40.307, -79.810
The 911 Call Center reported trees down near Greenock Buena Vista Road.
Thunderstorm Wind, Westmoreland
- When
- July 13, 4:20 PM EST
- Where
- Westmoreland County, 1.57 mi SE of Lycippus
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- State Official
- Coordinates
- 40.214, -79.409
The 911 Call Center reported trees and power lines down closing Route 130 at Possum Hollow Road.
Thunderstorm Wind, Westmoreland
- When
- July 13, 4:25 PM EST
- Where
- Westmoreland County, 0.69 mi N of (Lbe)latrobe Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.290, -79.400
Thunderstorm Wind, Westmoreland
- When
- July 13, 4:37 PM EST
- Where
- Westmoreland County, 0.87 mi SW of Ligonier
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 40.240, -79.240
The public reported a tree on a house.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in New York, July 13, 2014$150,000 · EF1 · 12 events
- Flash Flood and Dust Storm in Arizona, July 13 to 14, 2014$450,000 · 57 kt wind · 4 events
- Flash Flood and Damaging Wind in Arizona, July 13, 2014$155,000 · 65 kt wind · 2 events
- Damaging Winds and Heavy Rain in Arizona, July 13, 2014$77,000 · 60 kt wind · 8 events
- Lightning Strike in Indiana, July 13, 2014$100,000 · 1 event
- Tornado and Damaging Winds in West Virginia, July 13, 2014$33,000 · EF0 · 22 events
- Damaging Winds in Ohio, July 13, 2014$59,000 · 50 kt wind · 4 events
- Damaging Winds in Pennsylvania, July 13, 2014$50,000 · 50 kt wind · 6 events
- Damaging Winds in Maryland, July 13, 2014$27,000 · 52 kt wind · 19 events
- Damaging Winds in West Virginia, July 13, 2014$50,000 · 50 kt wind · 4 events
- Flood and Hail in Ohio, July 13, 20141 injured · $21,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Pennsylvania, July 13, 2014$17,000 · 1 in hail · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533614, 533613, 533615, 533616, 533617, 533618, 533619, 533620, 533621, 533622, 533624, 533623.